Oregon, 2019

Damaging Winds in Oregon, June 26, 2019

June 26, 2019 · NWS PQR · 2 events in 2 counties and zones

An upper-level low pressure system moving northeastward into Oregon generated showers and thunderstorms the afternoon of June 26. A couple thunderstorms were strong enough to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An upper-level low pressure system moving northeastward into Oregon generated showers and thunderstorms the afternoon of June 26. A couple thunderstorms were strong enough to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 26, 1:53 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 26, 1:53 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Service Portland OR
253 PM PDT Wed Jun 26 2019

.SYNOPSIS...An upper level low pressure will bring cooler
temperatures, periods of showers and a chance of thunderstorms each
day this week before temperatures moderate and rain chances decrease
substantially over the weekend.

&&

.SHORT TERM...Tonight through Saturday...Water vapor satellite
imagery this afternoon reveals a large shortwave trough moving into
the Pacific Northwest. A closed low pressure is currently spinning
off the southern Oregon coast and will slowly shift northeastward
towards the region over the next 24 hours and likely result in
several rounds of showers moving across the region.

Visible satellite imagery reveals a distinct cluster of intense
showers present off the southern Oregon coast, which appears tied to
the eastern edge of a distinct PV anomaly. Models are in good
agreement this PV anomaly will continue to pivot northeastward into
Lane, Lincoln, Benton and Linn Counties late this afternoon and
early this evening. In fact, it's already beginning to provide a
focus for convection across Coos and Douglas Counties. These
thunderstorms should spread northeastward into Lane and Linn
Counties over the next hour or two. SFC-6km wind shear values of 30-
35 kt over the eastern half of the CWA and MUCAPE values between 500-
1000 J/kg will be marginally supportive of supercell development.
Marginally severe hail and damaging wind gusts are the primary
threats with these thunderstorms as they move through Lane and Linn
Counties. Suspect we will be able to drop these counties from the
watch well before the 8 PM expiration. Heavy rain will certainly
accompany these storms as well, but storm motion should limit the
potential for major impacts. Nonetheless, there is some storm
training occurring near the Cascade crest so will certainly be
monitoring burn areas as well.

Otherwise, expect thunderstorm chances to decrease rather quickly mid
to late evening. However, rain chances will certainly remain elevated
overnight as the main upper level low pressure and cold pool aloft
move over the CWA. Expect another round of showers and afternoon
thunderstorms on Thursday. However, wind profiles will be light so
expect showers and thunderstorms to be much more short lived and
pulsey in nature on Thursday.

The cold air aloft will shift northeast of the region Thursday night
into Friday. There should be enough lingering instability to allow
another round of afternoon showers to develop on Friday, particularly
across the northeastern half of the CWA. Models are coming into
agreement a secondary upper level low pressure will pinch off from
the mean flow off the Washington coast Saturday. This should keep at
least a slight chance for a few showers to occur across our northern
and Cascades zones on Saturday. /Neuman

.LONG TERM...Saturday night through Tuesday...Models continue to
suggest the main upper level low pressure responsible for the cool
and damp weather this week will shift northeast of the region.
However, the EC and now even the GFS suggest a weak shortwave trough
will persist over the northeast Pacific and/or Pacific Northwest into
early next week. Considerable differences still exist on the exact
evolution and track of a weak upper level low pressure system. As a
result, confidence deteriorates in the forecast with time, but opted
to cool temperatures and at least begin to include a slight chance
mention of a shower across our northern and Cascade zones
Sunday/Monday. /Neuman

&&

.AVIATION...Showers and thunderstorms developing this afternoon
with thunderstorm chances extending through about 03Z. The
biggest thunderstorms chances will be at terminals along and east
of the I-5 corridor. May see high wind gusts and hail with any
thunderstorms as well as +RA causing brief vis as low as IFR. Showers
become more isolated after 04Z, but still possible during the
overnight hours. May see some MVFR stratus develop again after
12Z, but probably not if showers stick around.

KPDX AND APPROACHES...Showers and possibly thunderstorms
developing this afternoon. Best chance for thunderstorms will be
~00Z-03Z. May see MVFR stratus again for a while tonight after
12Z. Bowen

&&

.MARINE...Surface low pressure will drift nearer to the coast
tonight. This will tighten the pressure gradient and also
produce somewhat of a weak coastal jet by Thursday morning. Could
see some wind gusts to 25 kt during the day Thursday, but
confidence is low enough that will hold off for now on issuing an
advisory. Strongest winds will be inside of 30 nm. Friday shows
another weakening surface low dropping south along the B.C. coast
which could bring gusts just above 20 kt in the nearshore waters
again.
High pressure begins building Sunday and into next week with
thermal low pressure nosing northward to over the southern Oregon
coast.

3-5 ft seas, mainly wind wave dominated will prevail for the
next several days. Bowen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media: www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Jun 26, 2:04 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Portland OR
304 PM PDT Wed Jun 26 2019

ORZ010-011-262230-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
304 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS AND
SOUTHWESTERN HOOD RIVER COUNTIES UNTIL 330 PM PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Zigzag, or 7 miles west of Government Camp, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Hood Village, Zigzag, Welches, Rhododendron and Brightwood.

In Oregon this includes U.S. Highway 26 east of Portland between mile
markers 38 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4521 12176 4515 12196 4535 12211 4542 12179
TIME...MOT...LOC 2202Z 165DEG 14KT 4527 12192

McCoy
Special weather statement, Jun 26, 2:35 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Portland OR
335 PM PDT Wed Jun 26 2019

ORZ012-013-262300-
Cascade Foothills in Lane County OR-Cascades in Lane County OR-
335 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANE COUNTY UNTIL
400 PM PDT...

At 334 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hills Creek Reservoir, or 8 miles south of Oakridge, moving north at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakridge, Hills Creek Reservoir, Westfir and McCredie Springs.

In Oregon this includes State Highway 58 between mile markers 28 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
western Oregon.

LAT...LON 4351 12238 4356 12262 4398 12252 4391 12216
TIME...MOT...LOC 2234Z 195DEG 30KT 4362 12247

JFP
Special weather statement, Jun 26, 2:55 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Portland OR
355 PM PDT Wed Jun 26 2019

ORZ013-262330-
Cascades in Lane County OR-
355 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANE COUNTY UNTIL
430 PM PDT...

At 355 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hills Creek Reservoir, or 7 miles east of Oakridge, moving northeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCredie Springs.

In Oregon this includes State Highway 58 between mile markers 39 and
49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
western Oregon.

LAT...LON 4363 12229 4368 12244 4398 12232 4386 12197
      4385 12198
TIME...MOT...LOC 2255Z 209DEG 26KT 4371 12232

JFP

The radar

The Portland,OR radar (KRTX), 188 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lane

When
June 26, 3:00 PM PST to 3:05 PM PST
Where
Lane County, 1.7 mi SW of Danebo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.030, -123.190

Pictures of multiple tree limbs of greater than 4 inches, and trees down seen on social media near Churchill High School in west Eugene.

Thunderstorm Wind, Clackamas

When
June 26, 4:55 PM PST to 5:00 PM PST
Where
Clackamas County, Molalla
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
45.150, -122.580

Multiple large trees down in Molalla that fell on vehicles, fencing, and at least one home, seen on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835881, 835882.